Alert archive / Montana / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 20, 1999Richland County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 20, 1999, 6:15 PM MDT for Richland County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1999, 6:15 PM MDT (00:15 UTC)
Expired
Jun 20, 1999, 7:20 PM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Richland County, MT

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1999-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1999-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS1 KGGW 210018 RRA
SVRGGW
MTC083-210120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
615 PM MDT SUN JUN 20 1999

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN NORTHEASTERN MONTANA

* UNTIL 720 PM MDT

* AT 615 PM MDT... GLASGOW DOPPLER RADAR AND STORM SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF MIDWAY... MOVING
  EAST AT 5 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

GOLFBALL SIZE HAIL WAS EARLIER REPORTED WITH THESE STORMS.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

JAMBA

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:50 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 2:50 PM MDT, 3 hours 25 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT SUN JUN 20 1999

18Z SURFACE ANALYSIS INDICATED A COLD FRONT EAST OF A GGW-JDN-BIL LINE
WITH A WEAK SURFACE LOW IN SOUTHEAST MONTANA. DEWPOINTS REMAIN IN
THE MID 60S AHEAD OF THE FRONT IN LOW LEVEL UPSLOPE FLOW. AS A MID
LEVEL SHORTWAVE MOVES THROUGH SOUTH CENTRAL MONTANA THIS AFTERNOON
EXPECT CONVECTION TO DEVELOP ALONG AND AHEAD OF THE SURFACE COLD
FRONT WHERE SURFACE BASED LIS RANGE FROM -6 TO -8 WITH CAPES AOA
2000 J/KG. MAIN CONCERN OUT EAST TODAY WILL BE HAIL AND HEAVY RAIN.
PRECIPITABLE WATER VALUES ARE AGAIN AROUND AN INCH. WILL CONTINUE TO
KEEP THE SOUTHEAST ZONES IN A MENTION OF SEVERE THUNDERSTORMS FOR
TONIGHT.

A STRONG UPPER LEVEL JET OFF THE WEST COAST WILL DIG ALONG THE
BACKSIDE OF THE PACIFIC COAST TROUGH. MODELS ARE A LITTLE FAST WITH
THIS FEATURE MOVING EAST TOMORROW. DIGGING JET WILL ALLOW THE TROUGH
TO RETAIN A SLIGHTLY NEGATIVE TILT...ALLOWING THE THERMAL AND UPPER
LEVEL RIDGE TO BUILD OVER EASTERN MONTANA MONDAY. THE RESULT WILL BE WARM
TEMPERATURES ACORSS THE EAST TOMORROW. LEE CYCLOGENSIS WILL OCCUR IN
REPONSE TO AN UPPER LEVEL JET STREAK MOVING OVER THE AREA. EASTERN
MONTANA IS FORECAST TO BE IN THE RIGHT REAR QUADRANT BY 00Z. AREAS
ON THE EAST SIDE OF THE TROUGH WILL SEE A RETURN OF MOIST
SOUTHEASTERLY LOW LEVEL FLOW. BETTER UPPER LEVEL DYNAMICS AND
INCREASING LAPSE RATES WILL AGAIN LEAD TO ANOTHER ROUND OF AFTERNOON
CONVECTION...SO WILL MENTION THE CHANCE FOR SEVERE IN THE EASTERN
AND SOUTHERN ZONES. COOLER WITH SCATTERED SHOWERS TUESDAY AS THE
TROUGH AND SURFACE COLD FRONT MOVE THROUGH THE AREA.

GGW 2233 056/088/056/074
GDV 3243 064/090/061/076

CCF
GGW TB 056/088 056/074 053 99223

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:05 PM MDTTornado WarningGGWDawson60 min
Jun 20, 6:17 PM MDTSevere Thunderstorm WarningGGWWibaux63 min
Jun 20, 7:07 PM MDTSevere Thunderstorm WarningGGWDawson63 min
Jun 20, 7:21 PM MDTSevere Thunderstorm WarningGGWWibaux64 min
Jun 20, 8:21 PM MDTSevere Thunderstorm WarningGGWWibaux64 min
Jun 20, 8:25 PM MDTFlash Flood WarningGGWWibaux3 hr
Jun 21, 5:08 PM MDTSevere Thunderstorm WarningGGWPetroleum62 min
Jun 21, 5:32 PM MDTSevere Thunderstorm WarningGGWGarfield63 min
Jun 21, 5:41 PM MDTSevere Thunderstorm WarningGGWPhillips64 min

Nearby

Severe Thunderstorm Warnings in Montana, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.